MAUDE Adverse Event Report: CYTOPHIL, INC. RENÚ TRANSORAL NEEDLE; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE, PRODUCT CODE: GAA

CYTOPHIL, INC. RENÚ TRANSORAL NEEDLE; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE, PRODUCT CODE: GAA
Model Number 12-000-00-ND1
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Inflammation (1932); Necrosis (1971); Discomfort (2330)
Date of Event 12/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The health care facility did not record the lot number of the renú transoral needle used in the (b)(6) 2017 procedure.Based upon a review of distributor and facility records, the renú transoral needle is believed to be from lot number u712-00018.Records revealed that this needle lot was the only renú transoral needle lot shipped to the facility prior to the incident.Cytophil, inc.Reviewed the manufacturing, sterilization and post sterilization records for renú transoral needle lot u712-00018.This review confirmed that all devices were manufactured in accordance with specifications.The physician advised that there is no product associated with the (b)(6) 2017 procedure available for evaluation, i.E., renú transoral needle were discarded following the renú voice implant procedure.A review of cytophil, inc.Complaint files from 2015-to date did not identify any renú transoral needle complaints of necrosis.This review of three year renú transoral needle complaint data identified one complaint report of inflammation; a complaint reported at the same time as this complaint, by the same physician.Cytophil, inc.Has requested additional information from the facility.This complaint investigation is on-going.A supplemental report will be provided.
 
Event or Problem Description
On (b)(6) 2017, the patient underwent an uneventful transoral injection of renú voice for presbylaryngis, bilateral thinning.The procedure was reported to have occurred in an operating room under anesthesia using standard equipment, including a storz telescope 5 mm, zero degree, camera, and dedo laryngoscope.The renú voice was injected transorally using a renú transoral needle.It was reported that both the renú voice and the renú transoral needle device packaging were intact and undamaged when opened by the physician.No noted difficulties were reported to have been experienced during the procedure.It was noted that following the procedure "the patient had normal vocal cord structures and appropriate bilateral augmentation." on (b)(6) 2017, one (1) day post operation, it was reported that the patient called the facility reporting severe post operative throat pain.The patient was instructed by the facility to come in for evaluation.It was reported that the patient presented to the emergency department, was evaluated and then discharged to home, with a plan to follow up with her physician in the clinic.It was reported that the patient was seen by her physician in the clinic six (6) days later on (b)(6) 2018.The patient underwent a video stroboscopic laryngoscopy which was reported to have shown a "marked unilateral supraglottic eschar on the right supraglottis and apparent inflammatory/necrotic tissue." the facility also reported that it was "unclear if this was an infection, inflammation, injury, or reaction to the implant.The patient was treated with clindamycin and diflucan to cover for possible infection." no further treatment was reported.The patient was reported to have returned to the clinic for a follow up visit on (b)(6) 2018 when an additional stroboscopy was performed which showed that the eschar was still present, but appeared to be improving.The patient's pain was also noted to be improving.The patient's condition was noted as having "improved over several months." the facility contacted the patient on august 29, 2018 and the patient reported "her voice was okay and that she doesn't have any more pain." (b)(4).(renú voice mfr.Report #: 3007225376-2018-00003).
 
Additional Manufacturer Narrative
A review of number of units sold to date at the time of the incident being reported was conducted.Cytophil had shipped over 5,000 renú transoral needles.For all devices shipped there were no other complaints of severe post-operative throat pain or necrosis.The same physician who reported this incident also reported patient inflammation with use of the same renú device lot and potentially the same renú transoral needle lot.Cytophil, inc.Received letter from fda on 09/26/2018 notifying the company of a device user report (mw(b)(4)).No new information was provided to cytophil, inc.By the report.In an email dated september 11, 2018, (b)(6) requested that cytophil, inc.Contact the patient directly and provided cytophil, inc.With a "patient authorization for release of protected health information".Cytophil, attempted to have (b)(6) review a draft completed example of the "patient authorization for release of protected health information" on september 27, 2018, october 4, 2018, and october 15, 2018 so that the document could be provided to the patient.On october 18, 2018 cytophil, inc.Sent a letter via u.S.Mail and email to (b)(6) to regarding the lack of response to the requests for additional information.(b)(6) responded to cytophil's request via email on october 21, 2018, acknowledging receipt of letter.(b)(6) reiterated their desire to have cytophil, inc.Contact the patient's directly to obtain requested information.Cytophil, inc.Provided a response on october 22, 2018 and conveyed our standard business practice, that communications are to be in writing; and that it was not appropriate for us to directly contact the patients through a telephone call.The inability to provide a formal written letter to the patients concluded the complaint investigation.Cytophil, inc.Allowed the complaint record to remain open to allow (b)(6) to provide additional information and no additional information was given to date.It was last reported that the patient's condition improved and that her voice was okay and she was no longer experiencing pain.Cytophil has concluded its complaint investigation.Cytophil is unable to definitively determine the root cause of the reported incident.The physician reported that it was unclear if the eschar and apparent inflammatory/necrotic tissue was due to an infection, inflammation, injury, or reaction to the implant.Pain is a common side effect of surgical procedures and individual pain tolerances vary.In addition, cytophil has not received any other report of severe post-operative pain or necrosis, specifically related to this lot, nor for any other cytophil devices.The results of cytophil's review of the pertinent renú and renú transoral needle device manufacturing and sterilization records, confirm that the devices were manufactured in accordance with specifications.The complaint is being closed and will be tracked and trended.

Brand Name
RENÚ TRANSORAL NEEDLE
Common Device Name
NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE, PRODUCT CODE: GAA
Manufacturer (Section D)
CYTOPHIL, INC.
2485 corporate circle
suite 2
east troy WI 53120
MDR Report Key7880515
Report Number3007225376-2018-00004
Device Sequence Number2489298
Product Code GAA
UDI-Device Identifier00856509002669
UDI-Public(01)00856509002669(10)U712-00018(17)190831
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model Number12-000-00-ND1
Device Lot NumberU712-00018
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer08/22/2018
Initial Report FDA Received Date09/17/2018
Supplement Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RENÚ VOICE, 1.5CC LOT # V708-00040; RENÚ VOICE, 1.5CC LOT # V708-00040
Outcome Attributed to Adverse Event Other;
Patient Age57 YR
Patient Weight71